5 Ways To Cope With Nausea During Chemotherapy
Undergoing chemotherapy can be a harrowing experience. There are a number of huge issues that people deal with whenever they undergo chemotherapy and attempt to cope with the aftermath of such an ordeal. Coping with chemotherapy is not easy, but luckily, most people have the support system of family, friends and other loved ones alongside their oncology team. How does one cope with such an experience, however? There is no easy answer to this and many people choose to cope with the various effects of chemotherapy in different ways.
Nausea is one of the most salient experiences that occurs to people after undergoing chemotherapy. Throughout the course of this article, you will learn of 5 ways that some individuals use to cope with nausea during chemotherapy.
Seratonin antagonists are most often used to combat nausea that is the direct result of powerful chemotherapy drugs, such as cisplatin and cyclophosphamide. Seratonin antagonists will briefly stop the supply of seratonin into your body. Seratonin is the substance that your brain creates that tells your body to vomit. Most of these drugs are taken intravenously, but take a few days to actually take effect. For example, many physicians prescribe and give their patients seratonin antagonists a few days before they start cisplatin or cyclophosphamide treatment.
Dopamine antagonists have been used upwards of 40 years in chemotherapy treatments in order to relieve and alleviate the phenomenon of nausea. There are numerous forms of dopamine agents that all serve to alleviate nausea in different ways.
For example, metoclopramide is a type of dopamine antagonist that does not necessarily alleviate the phenomenon of nausea itself, but rather, serves to alleviate the problem of bloating that tends to accompany nausea and can relieve some of the vomiting that might accompany this phenomenon. In some ways, all dopamine antagonists serve to fight off symptoms, rather than the actual phenomenon of nausea itself.
It is not only drugs that will serve to relieve you from the problems of nausea, but oncology workers and nurse practitioners alike will be by your side to help you cope with the problems associated with nausea. Many oncology workers and nurse practitioners are more than willing to talk to you not only about the stress and pain related to the chemotherapy process itself, but also, the aftermath. Dealing with the nausea also requires a psychological and social support network, which these health workers are equipped to deal with.
Cannabinoids contain the active ingredients found in marijuana: cannabis and THC. For many years, the vomiting associated with nausea has been treated with a prescription cannabinoid known as Marinol, which has proven itself to be quite effective in this regard. Like all pharmaceuticals, there are side effects that come along with cannabinoids.
For example, much like using marijuana, the use of cannabinoids can cause sedation, hunger pangs and sudden mood changes. Also, much like marijuana, cannabinoids cannot be prescribed in every state. It is recommended that you consult your physician of choice for more information on the use and effects of cannabinoids.
Finding a social network of health workers who are equipped to deal with the physical and psychological demands of chemotherapy induced nausea is important. However, it is also important to build up a support group, or join a support group, of individuals who are able to empathize with the situation you are currently going through by dint of the fact that they are going through the same thing.
Chemotherapy is a difficult situation for anyone and their loved ones to undergo. The nausea that accompanies this method can make things even more difficult. Luckily, there are a number of things you can do to alleviate this situation.